Coping with Hand/Foot Syndrome

Xeloda can be an effective drug for extending PFS (Progressive Free Survival) in women with metastatic breast cancer. Unfortunately it can cause harsh side effects for some women

From the Mayo Clinic:

How to manage hand-foot syndrome from chemotherapy

By Sheryl M. Ness, R.N. April 20, 2013

Hand-foot syndrome is a side effect that may occur with specific types of chemotherapy treatments, such as Xeloda. It's a skin reaction that occurs on the palms of the hands and the soles of the feet.

Mild symptoms may include:

Redness

Swelling

Tingling or burning

Sensitivity to touch

Severe symptoms include:

Skin tightness and callus formation

Cracked and peeling skin

Blisters and sores

Pain — which can be so severe that may cause difficulty walking or using the hands

Xeloda and some other types of chemotherapy are more likely to cause hand-foot syndrome. The cause stems from exposure of the chemotherapy medication which leaks into the cells from the small blood vessels called capillaries.

This causes damage to the skin cells in the palms of the hands and the soles of the feet. Heat, friction and pressure from daily activities on your hands and feet can contribute to the formation of the skin reaction.

There are prevention strategies you can use to reduce the chance of developing hand-foot syndrome. You may want to use them during the first six weeks of treatment. They include:

Avoid exposure to hot water when washing dishes, showering or bathing — instead use cool water and take short showers using tepid water.

Don't rub your skin with a towel after bathing — instead pat dry.

Avoid pressure on the soles of the feet or the palms of the hands such as jogging, strenuous exercise, or spending long hours on your feet.

Avoid using tools or other utensils that require you to strongly squeeze, press or grip with your hands.

Avoid exposure to the sun and any sources of heat.

Avoid contact with harsh chemicals, laundry detergents or cleaning products.

Elevate your hands and feet when sitting or lying down.

Gently apply moisturizing creams that are non-irritating — do not rub or massage cream into your skin.

Wear loose fitting, comfortable clothing and shoes.

Cool your hands and feet with an ice pack or cool pack — alternating on and off no longer than 15 minutes at a time.

If you notice your hands and feet are getting red and tender, notify your provider. Many times your chemotherapy dosage can be held or reduced to prevent additional or severe symptoms. Your provider may also suggest mild pain relievers and other strategies to manage your symptoms.

4 Replies

oldestnewest
  • Thanks for posting.

  • Thanks for the refresher- been on xeloda for the past year and a half and deal with this side effect everyday- it's my new normal skin tone- I go one week on drug one week off- it's working great for me!!!

  • So glad to hear that Xeloda is indeed working for One lotion which seem to relieve the itching is SARNA It is a bit pricey by it does work

  • I lost 6 toenails from seven years on Xeloda...but I am still here!😊. Happy to be reminder to use ice as they still burn ad I have been off of it since 2011!